Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 15, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Aug 10, 2023, 2:48 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 11, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2023, 2:48 PM EDT (18:48 UTC)
- In effect from
- Aug 11, 2023, 8:00 AM EDT
- Expired
- Aug 11, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033 WHUS41 KCAR 101848 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 248 PM EDT Thu Aug 10 2023 MEZ029-030-120000- /O.NEW.KCAR.BH.S.0015.230811T1200Z-230812T0000Z/ Coastal Hancock-Coastal Washington- 248 PM EDT Thu Aug 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the mid to upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 1:34 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 10, 1:34 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Caribou ME 134 PM EDT Thu Aug 10 2023 .SYNOPSIS... High pressure will exit across the Maritimes today. Low pressure will approach later today, cross the region tonight, then exit across the Maritimes Friday. High pressure will return Friday night into Saturday. Low pressure will approach Saturday night and track to our north early Sunday. A cold front will cross the area Sunday afternoon followed by high pressure on Monday. && .NEAR TERM /THROUGH TONIGHT/... 115pm Update... Showers and storms starting to form a bit west of Dover- Foxcroft. Forecast had this covered pretty well and made just minor tweaks. Previous Discussion... Surface/upper level ridging exit across the Maritimes today, with an upper trof approaching late. Expect a mostly/partly sunny morning, with increasing clouds this afternoon. Will also have isolated/scattered showers across northern and central areas this afternoon. Could also have enough instability to support isolated afternoon thunderstorms. Aloft, an upper low approaches tonight. At the surface, an area of low pressure will track along the Saint Lawrence Valley. A trof will extend south from this low to another low in the vicinity of the Gulf of Maine. The surface trof will begin to cross the forecast area overnight. Precipitable water values increase to around 1.50 inches tonight, with moisture convergence along the trof. An area of rain will move east across the forecast area tonight. Elevated instability could also help support embedded isolated thunderstorms. A soaking rain is expected tonight, though specific rainfall totals are still uncertain. High temperatures today will range from the upper 70s to around 80 north, to around 80 to the lower 80s Downeast. Low temperatures tonight will range from around 60 to the lower 60s across the forecast area. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Low pressure to our north over the St. Lawrence Valley will be pulling an occluded front through the area early Friday morning bringing clouds and showers across the north. Some drier air will begin to circulate into southern areas from the west. The occlusion will push east of the area Friday morning. However, the upper low will move over the region during the day, centered just north of our area. Cooler air pooled in the upper low will result in some instability on Friday with the NAM showing CAPES up to 1000 J/KG and the GFS CAPES of 200-300 J/KG over the area. This may result in some isolated thunderstorms during the midday and afternoon Friday with the best chance for storms over central and northern areas. Freezing levels down to 10K ft and a moderate gradient aloft could mean any storms might contain small hail and gusty winds. Spotty storms should taper off late in the day. High pressure will build in Friday night bringing partial clearing across the north and a mostly clear sky Downeast. The gradient will diminish late at night which may allow valleys to calm and some patchy fog to form. High pressure to our south and upper ridging across the area Saturday will bring a mostly sunny morning Downeast and a partly cloudy sky over the north. Clouds will increase Saturday afternoon ahead of a new low swinging out of the Eastern Great Lakes. An isolated shower may stray into western areas late in the day. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Low pressure will track into the St. Lawrence Valley Saturday evening spreading showers into our area from the west. A low level jet pushing into eastern Downeast areas combined with some mid level instability may support isolated thunderstorms over the southeastern part of our region late at night. Low pressure will lift to our north on Sunday pulling a cold front into the area. The upper level low swinging in from the northwest combined with surface convergence along the front will produced some showers and isolated thunderstorms over the area during the midday and early afternoon Sunday. The front will continue east of the region late Sunday night followed by high pressure building into the area on Monday. High pressure and upper level ridging will bring a partly to mostly sunny sky and seasonably warm temperatures on Monday. A long wave trough from the Great Lakes east into the Northeast will continue to keep us in an active pattern with low pressure systems every couple days next week. The next low to approach will bring increasing clouds Monday night followed by rain moving into southern areas late at night then up across the rest of the area on Tuesday. This low may shape up to be a classic Nor-Easter configuration with one low tracking out of the Eastern Great Lakes while secondary low pressure develops off the Maine coast. Both the GFS and ECMWF are showing this scenario so will have stratiform rain across the area from this system. Rain may be heavy especially over southern areas. The low will track northeast and away Tuesday night into Wednesday while lingering moisture keeps the north mostly cloudy with spotty showers and partial clearing moves into southern areas. The next occlusion to bring a chance of showers and thunderstorms may move in next Thursday night. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: VFR early tonight, lowering to IFR/LIFR overnight. Rain with isolated thunderstorms tonight along with patchy fog. West/northwest winds 10 to 15 knots, becoming variable 5 to 10 knots today. Variable winds 5 to 10 knots tonight. SHORT TERM: Friday...IFR becoming MVFR/VFR across the north. VFR south by mid-morning. W wind around 10 kts with gusts to 20 kts. Friday night...MVFR to VFR north. VFR south. Light W wind. Saturday...VFR. Light SW wind. Saturday night...VFR dropping to IFR. S wind. Sunday...IFR becoming MVFR. Light S wind becoming NW. Sunday night...MVFR becoming VFR. W wind. Monday...VFR. Light W wind. && .MARINE... NEAR TERM: Winds/seas below small craft advisory levels today through tonight. Rain and patchy fog tonight, with isolated thunderstorms also possible. SHORT TERM: Winds may briefly approach SCA over the offshore waters in gusts on Tuesday. Otherwise, wind and seas should be below SCA into early next week. Humid air over the waters may produce fog at times, especially Sunday and again on Tuesday. && .HYDROLOGY... Rain is expected tonight into Friday morning along with isolated thunderstorms. Additional heavy rain is possible, though amounts remain uncertain. Given that the ground will already be saturated, this additional rainfall has the potential to bring some significant rises on small streams and ponding of water in low lying areas. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Foisy/Norcross Short Term...Bloomer Long Term...Bloomer Aviation...Foisy/Norcross/Bloomer Marine...Foisy/Norcross/Bloomer Hydrology...
Hazardous weather outlook, Aug 10, 5:32 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 532 AM EDT Thu Aug 10 2023 MEZ001>006-010-011-015>017-029>032-111200- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 532 AM EDT Thu Aug 10 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Rain is expected tonight into Friday morning along with isolated thunderstorms. Additional heavy rain is possible, though amounts remain uncertain. Given that the ground is already saturated, some localized flash flooding could be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-111200- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 532 AM EDT Thu Aug 10 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.